Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 1, NWS Midland/Odessa, TX

January 3, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 3, 2014, 4:15 AM MST for Eddy County, New Mexico. It took effect at Jan 4, 2014, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 4:15 AM MST (11:15 UTC)
In effect from
Jan 4, 2014, 11:00 AM MST
Expired
Jan 4, 2014, 3:56 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WWUS74 KMAF 031115
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 AM CST FRI JAN 3 2014

...HIGH WIND WATCH IN EFFECT SATURDAY FOR THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL TROUGH WILL MOVE OVER THE CENTRAL U.S. ON SATURDAY WITH
HIGH WINDS AT THE BASE OF THIS TROUGH MOVING OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS. THESE WEST WINDS ARE EXPECTED TO MIX DOWN
TO THE SURFACE AND RESULT IN POSSIBLE HIGH WINDS THROUGH GUADALUPE
PASS.

NMZ027-TXZ258-032100-
/O.NEW.KMAF.HW.A.0001.140104T1800Z-140105T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
415 AM MST FRI JAN 3 2014

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON. 

* EVENT...HIGH WINDS.

* TIMING...SATURDAY.

* WINDS...WEST AT 35 TO 50 MPH WITH GUSTS UP TO 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE 
  LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS 
  IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
123 
WWUS74 KMAF 032044
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST FRI JAN 3 2014

...HIGH WIND WATCH REMAINS IN EFFECT SATURDAY FOR THE GUADALUPE
MOUNTAINS...

.AN UPPER LEVEL TROUGH WILL MOVE OVER THE CENTRAL U.S. ON
SATURDAY WITH HIGH WINDS AT THE BASE OF THIS TROUGH MOVING OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS. THESE WEST WINDS ARE
EXPECTED TO MIX DOWN TO THE SURFACE AND RESULT IN POSSIBLE HIGH
WINDS THROUGH GUADALUPE PASS.

NMZ027-TXZ258-041100-
/O.CON.KMAF.HW.A.0001.140104T1800Z-140105T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
144 PM MST FRI JAN 3 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...SATURDAY.

* WINDS...WEST AT 35 TO 50 MPH WITH GUSTS UP TO 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE 
  LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS 
  IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
481 
WWUS74 KMAF 041056
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM CST SAT JAN 4 2014

...HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE
MOUNTAINS...

.AN UPPER LEVEL TROUGH WILL MOVE OVER THE CENTRAL U.S. TODAY WITH 
HIGH WINDS AT THE BASE OF THIS TROUGH MOVING OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS. THESE WEST WINDS ARE EXPECTED TO MIX DOWN
TO THE SURFACE AND RESULT IN HIGH WINDS THROUGH GUADALUPE PASS.

NMZ027-TXZ258-042100-
/O.UPG.KMAF.HW.A.0001.140104T1800Z-140105T0000Z/
/O.NEW.KMAF.HW.W.0001.140104T1800Z-140105T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
356 AM MST SAT JAN 4 2014

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...TODAY.

* WINDS...WEST AT 35 TO 50 MPH WITH GUSTS UP TO 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE 
  LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS 
  IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 3, 3:50 AM MST, 25 minutes earlier.

Area forecast discussion, Jan 3, 3:50 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST Fri Jan 3 2014

.DISCUSSION...

See 12z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. Return flow will increase
this afternoon and become gusty in response to leeside trough
development on the Front Range.  Little-to-no cloud cover expected.

&&

.DISCUSSION...

Temperatures are expected to warm up this afternoon with a lee
surface trough developing across the area under mostly zonal flow
aloft.  A broad upper trough will swing over the Central/Southern
Plains on Saturday contributing to a strengthening surface trough
ahead of an approaching cold front.  Winds will be westerly
resulting in downslope flow and compressional warming.  The cold
front is expected to arrive after peak heating so afternoon
temperatures on Saturday have the potential to warm around 10
degrees from the previous day.  Strong winds at the base of the
upper trough are expected to mix to the surface resulting in gusty
winds for the area.  High winds are possible for the Guadalupe Pass
for a few hours Saturday afternoon so have issued a High Wind Watch
for the Guadalupe Mountains for this time period.  Guidance shows
the strongest winds to be around 3 pm CST with winds tapering off
after that time.

The cold front looks to arrive late Saturday night/early Sunday
morning.  This front will result in a significant drop in
temperatures for Sunday with highs mostly in the 40s.  The surface
ridge will move closer to the area on Monday resulting in even
colder temperatures with highs in the 30s possible across the
Permian Basin.  Temperatures will have the potential to plummet
Monday and Tuesday morning under mostly clear skies with lows in the
upper teens possible.  The upper trough will have moved well to the
east of the region by Tuesday afternoon with mostly zonal flow
aloft.  This will allow for temperatures to start to warm up as
southerly winds return to the area with a surface trough beginning
to develop.  Another upper trough will move over the Southern Plains
on Wednesday with a strengthening surface trough across the area
ahead of an approaching cold front. The west winds during peak
heating will allow for a good warm up on Wednesday with temperatures
near or slightly above normal.  The next cold front will arrive
Thursday morning but will not have too much of an impact on
temperatures for Thursday.  The next feature of concern will be an
upper low approaching the region on Friday with possible
precipitation beginning next Friday morning.  Much remains uncertain
about this upper low and its track so left the extended forecast dry
for now but this feature will need to be monitored for future
forecast packages.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 57  33  68  24  /   0   0   0   0
BIG SPRING TX              57  36  68  24  /   0   0   0   0
CARLSBAD NM                63  33  72  28  /   0   0   0   0
DRYDEN TX                  59  35  72  35  /   0   0   0   0
FORT STOCKTON TX           64  42  74  29  /   0   0   0   0
GUADALUPE PASS TX          56  38  64  29  /   0   0   0   0
HOBBS NM                   57  31  67  23  /   0   0   0   0
MARFA TX                   56  28  64  28  /   0   0   0   0
MIDLAND INTL AIRPORT TX    57  34  68  24  /   0   0   0   0
ODESSA TX                  57  34  68  25  /   0   0   0   0
WINK TX                    62  34  71  27  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Saturday morning through Saturday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...HIGH WIND WATCH from Saturday morning through Saturday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

44/80
Hazardous weather outlook, Jan 3, 3:38 AM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST FRI JAN 3 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
438 AM CST FRI JAN 3 2014 /338 AM MST FRI JAN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST WINDS MAY INCREASE SATURDAY AFTERNOON IN THE GUADALUPE MOUNTAINS
AHEAD OF AN INCOMING UPPER LEVEL STORM SYSTEM. WEST WINDS 30 TO 50 MPH...
WITH GUSTS TO AROUND 70 MPH...WILL BE POSSIBLE. A HIGH WIND WATCH
IS IN EFFECT.

THESE INCREASED WINDS...COMBINED WILL LOW RELATIVE HUMIDITIES...MAY
RESULT IN CRITICAL FIRE WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.